Colorado, 2003

Hail in Colorado, July 20, 2003

July 20, 2003 · NWS BOU · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 19, 2:30 PM MST, 10 hours 50 minutes earlier.

Area forecast discussion, Jul 19, 2:30 PM MST, 10 hours 50 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 PM MDT SAT JUL 19 2003

SHORT TERM DISCUSSION...SHORTWAVE IN CNTRL WY ROUNDING TOP OF UPR
RIDGE NOW MAKING ITS TURN SEWRD.  ETA...GFS AND RUC SHOW SHORT WAVE
DYNAMICS PASSING OVER NERN COLORADO THIS EVENING 00Z-06Z. HEAT
DRIVEN T-STORMS ALREADY OVR THE FRONT RANGE THE FIRST ROUND. LIGHT
NWLY FLOW ALOFT WILL CARRY THESE STORMS OUT OVR THE I-25 URBAN
CORRIDOR NEXT 1-3 HRS WHERE SFC CAPES CURRENTLY IN THE 1100-1500
J/KG RANGE...WITH A BULLS EYE OF HIGH CAPES OVER ERN LARIMER CTY.
HWVR DEWPTS IN SRN PORTIONS OF THE URBAN CORRIDOR HAVE BEEN SLOWLY
DECREASING WITH DEWPT AT DENVER GOING FM 16C TO 11C IN PAST COUPLE
OF HRS. SUSPECT THIS ONLY A TEMPORARY TREND. DVLPMNT OF ELY LOW LVL
FLOW JUST AHEAD OF SHORTWAVE SHOULD RETURN DEWPTS TO NR 60F UP
AGAINST FTHLS ERLY THIS EVENING. EVEN SO AT THIS TIME BLV THREAT FOR
FLASH FLOODING IS LOW IN AND NEAR THE FOOTHILLS WITH STORM MOTIONS
FASTER THAN LAST EVENING. MAIN WX CONCERN TONIGHT IS ALONG A WIND
SHEAR AXIS STRETCHING NEWRD FM WRN ELBERT CTY TO SEDGWICK CTY.
RAPIDLY DVLPG CU ALONG THIS SHEAR AXIS IS LIKELY WHERE A FEW
T-STORMS MAY REACH SVR CRITERIA. DAY1 OUTLOOK FM SPC HAS MOST OF
NERN COLORADO IN A SLIGHT RISK AREA. HAIL AND STRONG DAMAGING WINDS
BIGGEST THREAT. SLOW STORM MOVEMENTS MAY ALSO CAUSE HVY RAINFALL/
1-2 INCH AMTS/. SHOULD SEE AN EARLIER END TO STORM ACTIVITY TONIGHT
ONCE SHORT WAVE BLOWS THROUGH AND TEMPS BEGINING WARMING ALOFT.
SUNDAY...LOOKS SOMEWHAT DRIER AND WARMER WITH THE UPR RIDGE INCHING
EASTWARD OVR THE STATE AGAIN. YET ENOUGH LOW LVL MOISTURE STILL
AROUND TO PRODUCE AT LEAST ISOLATED STORM COVERAGE LATE IN THE DAY.
BAKER

LONG TERM DISCUSSION...THE PERSISTENT LATE SUMMER WX PATTERN OVR THE
SWRN U.S. WITH A DIRTY UPR RIDGE CENTERED OVR THE GREAT BASIN.  NERN
CO WL BE LEFT UNDER LGT/MOD NWLY FLOW ALOFT THRU NEXT WEEKEND.
SHORT WAVE TROFS MOVING OVR THE TOP OF THE RIDGE WL PRODUCE AFTN AND
EVENING SHOWER ACTIVITY FM THE MTNS EWD WITH STRENGTH OF SHOWERS
DETERMINED BY THE PRESENCE OF LOW LVL MSTR AND PSBL BNDRYS ON THE
PLAINS.  A SURGE OF COOLER AIR WL DROP INTO THE AREA SUN AFTN AND
EVENING WHICH MAY SET THE STAGE FOR A BIT MORE THUNDERSTORM ACTIVITY
MON AFTN...BUT WELL DEAL WITH THOSE DETAILS TMRW.  850 MB TEMP
FIELDS ON WED AND THURS INDICATE A RETURN TO HIGHS IN THE MID/UPR
90S ON THE PLAINS.  WITH THE PRESENCE OF THE MID LVL MSTR THRU THE
WEEK...WARM TEMPS WL PROBABLY NOT BE ENOUGH TO STOP SHOWERS FROM
DVLPG.  THE OTHER THREAT FROM THE SHOWERS IS GOING TO BE PSBL HVY
RAINS AS THE STORMS MAY BE SLOW MOVERS.      KDRBY

.DEN...NONE.
Hazardous weather outlook, Jul 19, 10:15 AM MST, 15 hours 5 minutes before
COZ030>051-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE FRONT RANGE WILL SEE SHOWERS AND THUNDERSTORMS FORM FIRST EARLY
THIS AFTERNOON. STORMS SHOULD BEGIN FORMING OVER THE FRONT RANGE
SHORTLY AFTER THE NOON HOUR.  THEN LIGHT NORTHWEST WINDS ALOFT WILL
CARRY THESE STORMS OVER THE I-25 URBAN CORRIDOR AND WESTERN PORTIONS
OF THE MONUMENT RIDGE BETWEEN 1 AND 3 PM. OUTFLOW BOUNDARIES
PRODUCED BY THIS INITIAL WAVE OF CONVECTION SHOULD PUSH BACK INTO
THE SOUTHERN FOOTHILLS LATE AFTERNOON. THUNDERSTORMS OVER THIS
AREA...INCLUDING THE HAYMAN WILDFIRE BURN AREA...WILL BE SLOW MOVING
CAPABLE OF RAIN AMOUNTS RANGING FROM 0.5 TO 1.5 INCHES IN A SHORT
PERIOD. THIS COULD CAUSE WATER LEVELS TO RISE TO BANKFULL IN CREEKS
AND STREAMS IN THE AREA. HOWEVER...WIDESPREAD FLASH FLOODING IS NOT
ANTICIPATED AT THIS TIME. FARTHER OUT ON THE NORTHEAST
PLAINS...ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE
CAPABLE OF BRIEF HEAVY RAIN...HAIL AND WIND GUSTS TO AS HIGH AS 60
MPH. STORM ACTIVITY SHOULD END IN ALL AREAS BY AROUND
MIDNIGHT.

MOISTURE AND INSTABILITY ASSOCIATED WITH A MID-LEVEL WEATHER
DISTURBANCE MOVING OVER WESTERN WYOMING LATE THIS MORNING WILL PASS
OVER NORTHEAST COLORADO MID TO LATE THIS AFTERNOON. SURFACE
DEWPOINTS ON THE PLAINS IN THE UPPER 50S AND LOWER 60S AND LIGHT
EAST WINDS WILL COMBINE WITH THIS FEATURE TO PRODUCE THE EXPECTED
THUNDERSTORM ACTIVITY LATER TODAY. STORMS SHOULD END SOONER THIS
EVENING AS WARMER AND MORE STABLE AIR ASSOCIATED WITH HIGH PRESSURE
ALOFT WILL MOVE IN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST EACH
DAY.  THE POTENTIAL WILL EXIST EACH DAY FOR THE THUNDERSTORMS THAT
DEVELOP TO BE SLOW MOVING AND PRODUCERS OF LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY TO REPORT HEAVY RAINFALL
TOTALS AND ANY STREET OR SMALL STREAM FLOODING THAT MAY OCCUR AFTER
2 PM THIS AFTERNOON.

BAKER/DANKERS

The radar

The Goodland radar (KGLD), 158 km away, was scanning. The volume nearest the first event began at 08:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Phillips

When
July 20, 1:20 AM MST
Where
Phillips County, 4 mi E of Haxtun
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.633, -102.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368267.